Indiana, 2017

Lightning Strike in Indiana, September 19, 2017

September 19, 2017 · NWS IWX · 1 event in 1 county or zone

An area of non-severe thunderstorms moved across northern Indiana during the early morning hours of the 19th. A few of the storms produced frequent lightning that struck at least one home.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

An area of non-severe thunderstorms moved across northern Indiana during the early morning hours of the 19th. A few of the storms produced frequent lightning that struck at least one home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 19, 2:38 AM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Sep 19, 2:38 AM EST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
338 AM EDT Tue Sep 19 2017

.SYNOPSIS...
Issued at 331 AM EDT Tue Sep 19 2017

A warm front and upper air disturbance will move across our area
today causing showers and scattered thunderstorms. An upper level
ridge will build over the region Wednesday and then remain
stationary into early next week, resulting in generally dry
conditions, with unseasonably warm temperatures.

&&

.SHORT TERM...(Today and Tonight)
Issued at 331 AM EDT Tue Sep 19 2017

Stalled frontal boundary over central IN/IL will lift northward this
morning in response to shrtwv movg ene from IL. Convergence at
nose of 20-25kt LLJ associated with this system should combine
with a very moist airmass along and south of the boundary with
pwats >1.5" and wk instability to cause widespread showers and
scattered thunderstorms to move across our area this morning. Wk
shrtwv movg across the area this aftn may provide forcing for sct
convection to re-develop as diurnal destabilization occurs. Given
the light wind fields and deep warm cloud layer in place, locally
heavy rainfall is psbl today. Clouds/rain should limit temp
rises, but prbly still sufficient sunshine for some diurnal
recovery. Lowered going temps a few degrees, with highs expected
to range from the lwr 70s ne to the upr 70s sw.

Shrtwv will cont to move slowly east and weaken this eve, psbly
allowing for some lingering convection over ern portions of the
area. Diminishing cloud cover behind this system combined with light
winds and moist airmass should allow patchy fog to form with dense
fog psbl, especially wrn portions of the cwa.

&&

.LONG TERM...(Wednesday through Monday)
Issued at 331 AM EDT Tue Sep 19 2017

Models cont to indicate highly amplified upr level flow over the
conus by late week with a deep wrn long wave trof and upstream ern
ridge. This should result in a mainly dry period in our cwa with
well above normal temperatures. Shrtwv lifting ne across the upr
Midwest and into Ontario Wed ngt may result in some dying convection
reaching our area. GFS lingers the sfc reflection boundary from
this system over our area Thu-Fri and generates some qpf as
airmass goes through diurnal destabilization. Prefer dry ECMWF or
at worst isolated aftn convection suggested by GEM in this
timeframe, but for now maintained a dry fcst.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 138 AM EDT Tue Sep 19 2017

Regional radars showing an area of showers and embedded storms
over northeastern IL working ENE. Flight conditions will
deteriorate to MVFR and likely at least a period of IFR overnight
into least Tuesday morning as hi res models all suggest this will
shift east with a upper level system and possibly expand in
coverage. Have introduced VCTS to KSBN TAFs given slow increase in
lightning to the west, but held off for now at KFWA. Also moved up
timing of precip.

There should be a lull in any precip moving in from west to east
late morning into the early afternoon. With an unstable
environment in place, can't rule out widely scattered showers or
storms, especially at KFWA. No mention for the time being.

While outside current forecast, some signals of potential for fog
(possibly dense) at both sites after 6Z Weds given moist boundary
layer and possibility of at least partial clearing. May need to
address in 12Z TAFs.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...JT
SHORT TERM...JT
LONG TERM...JT
AVIATION...Fisher

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Sep 19, 2:49 AM EST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
349 AM EDT Tue Sep 19 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-200800-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
349 AM EDT Tue Sep 19 2017 /249 AM CDT Tue Sep 19 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms. No severe storms are expected,
but locally heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, however, reports of any
observed rainfall amounts in excess of 2 inches would be
appreciated.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-200800-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
349 AM EDT Tue Sep 19 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today. No severe storms are
expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, Sep 19, 4:48 AM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
548 AM EDT TUE SEP 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 AM     HEAVY RAIN       AKRON                   41.04N 86.03W
09/19/2017  M1.50 INCH       FULTON             IN   TRAINED SPOTTER

            LOTS OF PONDING ON ROADS. STILL RAINING.

&&

LWF

The radar

The Northern Indiana radar (KIWX), 8 km away, was scanning. The volume nearest the first event began at 10:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Kosciusko

When
September 19, 5:00 AM EST to 5:01 AM EST
Where
Kosciusko County, 0.52 mi E of Enchanted Hills
Property damage
$75,000
Reported by
Newspaper
Coordinates
41.420, -85.660

Residents of a home on the northeast side of Lake Wawasee reported a loud crack around 6 am EDT during a thunderstorm. Shortly after, smoke was noted and the residents evacuated. Fire spread across much of the home with the greatest damage in the second story and garage areas. Damage is estimated at around $75,000.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714876.